Alert archive / North Carolina / Tornado Warnings in 2004
Tornado Warning 15, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Jun 25, 2004, 5:37 PM EDT for Dare County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2004, 5:37 PM EDT (21:37 UTC)
- Expired
- Jun 25, 2004, 6:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Norfolk radar (KAKQ), 143 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 9.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
141 WFUS52 KMHX 252137 TORMHX NCC055-252215- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 536 PM EDT FRI JUN 25 2004 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * TORNADO WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 615 PM EDT * AT 533 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 13 MILES WEST OF SOUTHERN SHORES...OR 13 MILES WEST OF KITTY HAWK...MOVING EAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... KITTY HAWK AROUND 605 PM EDT... KILL DEVIL HILLS AROUND 610 PM EDT... IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-800-889-6889...WHEN YOU CAN DO SO SAFELY. LAT...LON 3614 7606 3596 7605 3596 7559 3618 7561 $$ 21
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jun 25, 3:16 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Jun 25, 3:16 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 316 PM EDT FRI JUN 25 2004 .PUBLIC...CURRENT SATELLITE AND RADAR IMAGES SHOW AN INCREASE IN SHOWER AND THUNDERSTORM DEVELOPMENT ACROSS NC/VA. AS THE SFC LOW CONTINUES TO SLIDE EAST THIS AFTERNOON...EXPECT TO SEE AN INCREASE IN CLOUDS AND SHOWER ACTIVITY ACROSS EASTERN NC. ANY AFTERNOON ACTIVITY SHOULD BE MORE ISOLD/SCT IN NATURE AS THE MAJORITY OF THE DYNAMICS WITH THE FRONT/LOW ARE TO THE N AND WEST. ANY DEVELOPING STORMS HAVE THE POTENTIAL TO BECOME SEVERE AS THERE IS ENOUGH SFC MOISTURE AND INSTABILITY TO SPARE. HAIL THREAT IS POSSIBLE WITH FRZ LVLS AROUND 14KFT AND WTBULB 12.5KFT FAVORABLE FOR PENNY TO QUARTER SIZE HAIL. STORMS THAT DEVELOPED JUST N OF THE REGION IN VA HAD DEVELOPED A TORNADO...AND GIVEN SIMILAR WIND PROFILES CANT RULE THEM OUT. ETA TIME HEIGHT CONTINUES TO SHOW DEEP MOISTURE PROFILE...WITH PRECIP WATER AROUND TWO INCHES. GOOD ISENTROPIC LIFT IS ALSO DEPICTED AND IS PROJECTED TO PEAK AROUND 06Z TONIGHT WHEN SHOWERS AND TSRA WILL BECOME MORE NUMEROUS. THEREFORE... THE POTENTIAL FOR HEAVIER PRECIP IN SHOWERS AND THUNDERSTORMS STILL EXISTS AND WILL MENTION CHANCE FOR HEAVY RAIN. THE COLD FRONT TO THE NORTH HAS SLOWED OVER THE LAST COUPLE OF HOURS AS THE FLOW HAS BECOME ALL BUT PARALLEL TO THE FRONT. MODELS ARE TRYING TO INDICATE ANOTHER VORT MAX MOVING UP FROM AROUND GA SAT THAT COULD BRING SHOWERS AHEAD OF THE FRONT DURING THE AFTERNOON SAT...PRIMARILY IN THE SW PORTIONS OF THE CWA. AT THIS TIME IT LOOKS LIKE THE FRONT WILL NOT REACH THE CWA UNTIL LATE SAT NT/EARLY SUN MORNING. ANOTHER LOW IS FCST TO MOVE TOWARDS THE REGION FROM THE W ON MON...WHICH COULD BRING ANOTHER BOUT OF SHOWERS AND THUNDERSTORMS. OTHERWISE...THE REST OF THE FCST LOOKS FINE WITH TEMPERATURES NEAR NORMAL WITH H PRES BUILDING BACK INTO THE S. && .MARINE...WINDS WILL BECOME SW AND GRADUALLY INCREASE TONIGHT AS A SFC LOW TO OUR W STRENGTHENS AND MVS BY TO OUR N. SW WINDS OF 15-20 KT WL CONT MOST OF SAT WITH TIGHTENED PGRAD AS COLD FRONT APPROACHES FROM THE W. SEAS ARE EXPECTED TO INCREASE TO SCA CRITERIA ON SAT...HIGHEST S OF CAPE HATTERAS. WILL GO WITH THE ETA SOLUTION ON FRONTAL PASSAGE SAT NIGHT...MOVING OFFSHORE AFTER MIDNIGHT AND CONTINUING WELL OFFSHORE ON SUN. THE FRONT IS EXPECTED TO LIFT BACK N ON MON. HIGH PRESS OVER THE WESTERN ATLANTIC WILL BUILD OVER THE AREA ON TUE INCREASING SW WINDS OVER THE COASTAL WATERS. && .AVIATION...SHOWERS AND TSTMS WILL INCREASE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING...WITH SEVERE TSTMS A POSSIBILITY. THE POTENTIAL FOR SHWRS AND TSTMS WILL CONTINUE THROUGH SAT. && .PRELIMINARY POINT TEMPS/POPS... MHX 76 86 72 85 / 40 40 20 20 EWN 73 87 68 85 / 60 40 20 20 HSE 75 83 73 82 / 40 30 20 20 PGV 73 87 68 85 / 80 40 20 20 && .MHX WATCHES/WARNINGS/ADVISORIES... NC...NONE. && 21/SJ PUBLIC/FIRE WEATHER 18/RP MARINE/AVIATION
Hazardous weather outlook, Jun 25, 5:03 AM EDT, 12 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 503 AM EDT FRI JUN 25 2004 NCZ029-044>047-079>081-090>095-098-103-104-260901- BEAUFORT NC-CARTERET NC-CRAVEN NC-DUPLIN NC-GREENE NC-JONES NC- LENOIR NC-MAINLAND DARE NC-MAINLAND HYDE NC-MARTIN NC-ONSLOW NC- OUTER BANKS DARE NC-OUTER BANKS HYDE NC-PAMLICO NC-PITT NC- TYRRELL NC-WASHINGTON NC- INCLUDING THE CITIES OF...ATLANTIC BEACH...BAYBORO...BEAUFORT... BELHAVEN...BEULAVILLE...BUXTON...CEDAR ISLAND...COLUMBIA...DUCK... EMERALD ISLE...ENGELHARD...FRISCO...GREENVILLE...HARKERS ISLAND... HATTERAS VILLAGE...HAVELOCK...JACKSONVILLE...KENANSVILLE... KILL DEVIL HILLS...KINSTON...KITTY HAWK...LA GRANGE...MANNS HARBOR... MANTEO...MOREHEAD CITY...NAGS HEAD...NEW BERN... NORTH TOPSAIL BEACH...OCRACOKE...ORIENTAL...PLYMOUTH...SNOW HILL... SWANQUARTER...SWANSBORO...TRENTON...WALLACE...WARSAW... WASHINGTON AND WILLIAMSTON 503 AM EDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS ARE EXPECTED TODAY. SOME OF THE THUNDERSTORMS MAY BE SEVERE. ISOLATED TONADOES ARE POSSIBLE. A FEW OF THE THUNDERSTORMS MAY PRODUCE WIND GUSTS GREATER THAN 60 MPH AND LARGE HAIL. SOME OF THE STORMS MAY PRODUCE HEAVY RAINS RESULTING IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. TK
In the hours before
Local storm report, Jun 25, 5:11 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
511 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0509 PM FUNNEL CLOUD DUCK 36.16N 75.75W
06/25/2004 OUTER BANKS DARE NC EMERGENCY MNGR
&&
SJLocal storm report, Jun 25, 5:26 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
526 PM EDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL DUCK 36.16N 75.75W
06/25/2004 0.88 INCH OUTER BANKS DARE NC PUBLIC
NICKEL SIZE HAIL
&&
SJThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 4:30 PM EDT | Special Marine Warning | MHX | 45 min | |
| Jun 25, 4:40 PM EDT | Tornado Warning | MHX | Dare | 35 min |
| Jun 25, 5:12 PM EDT | Special Marine Warning | MHX | 63 min | |
| Jun 25, 5:34 PM EDT | Special Marine Warning | MHX | 41 min | |
| Jun 25, 7:06 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 39 min |
| Jun 25, 7:34 PM EDT | Severe Thunderstorm Warning | MHX | Washington | 56 min |
| Jun 25, 7:48 PM EDT | Special Marine Warning | MHX | 57 min |
Nearby
Tornado Warnings in North Carolina, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.